Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Bismarck, ND

June 23, 2002Burleigh County, Morton County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 23, 2002, 7:32 PM CDT for Burleigh County, Morton County, North Dakota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2002, 7:32 PM CDT (00:32 UTC)
Expired
Jun 23, 2002, 8:30 PM CDT
In force
58 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Burleigh County, ND, Morton County, ND

The radar

The Bismarck radar (KBIS), 14 km from the middle of the area, began a volume at 00:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2421 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
1081 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
3.4
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 240032
SVRBIS
NDC015-059-240130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
732 PM CDT SUN JUN 23 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  THIS INCLUDES THE CITY OF BISMARCK
  NORTHEASTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 830 PM CDT

* AT 732 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES NORTH OF MANDAN...OR ABOUT 13 MILES
  NORTHWEST OF BISMARCK...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BISMARCK AT 750 PM CDT

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
SUNDAY EVENING FOR SOUTHEASTERN NORTH DAKOTA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CDT SUNDAY EVENING FOR
WESTERN NORTH DAKOTA.

LAT...LON 4698 10102 4685 10108 4669 10021 4696 10012

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 1:00 PM CDT, 6 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 1:00 PM CDT, 6 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
100 PM CDT SUN JUN 23 2002

UPPER LOW OVER NORTHEAST MONTANA WILL BRING US ONE MORE DAY OF
SEVERE THUNDERSTORM POTENTIAL. WARM FRONTAL BOUNDARY WILL BE IN
NORTHERN SOUTH DAKOTA PROVIDING LIFT...ALONG WITH LARGE SCALE ASCENT
WITH THE UPPER SYSTEM...MAINLY IN THE NORTHERN HALF OF THE STATE.

THE ARRIVAL OF SOME H5 RIDGING MONDAY...ALONG WITH SOME DEGREE OF
LOW LEVEL DRYING WOULD SUGGEST A SUNNY DRY DAY. HOWEVER...PROG
SOUNDINGS INDICATE  1000+ CAPES WITH A CONVECTIVE TEMPERATURE OF 88
DEGREES AT BISMARCK...IF WE CAN HOLD A 60 DEWPOINT (RECENT RAINS MAY
INCREASE EVAPOTRANSPIRATION). ETA AND NGM MOS SUGGEST THAT BOTH
CRITERIA WILL BE MET...SO I WILL INCLUDE A CHANCE OF
AFTERNOON/EVENING THUNDERSTORMS IN THE CENTRAL...BUT NOT IN THE
WEST...WHERE DEWPOINTS WILL DROP INTO THE MID 50S...PRECLUDING
CONVECTION.

THE LONGER RANGE FEATURES MAJOR H5 RIDGING...WHICH WILL LEAD TO SOME
HOT WEATHER FINALLY. WEAK RIPPLES IN THE RIDGE MAY BE ENOUGH FOR
ISOLATED NOCTURNAL THUNDERSTORMS THURSDAY THROUGH SATURDAY.

.BIS...NONE.
RSL

In the hours before

Local storm report, Jun 23, 4:56 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

456 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0320 PM    2 SW NEW HRADEC           ND   1 INCH HAIL

06/23/02   DUNN                           REPORTED BY STORM

                                          SPOTTER.  RAINFALL .60

                                          IN 20 MINUTE PERIOD.

0356 PM    TAYLOR                    ND   .75 INCH HAIL

06/23/02   STARK                          REPORTED BY HAM RADIO

                                          OPERATOR. RAINFALL  .37

                                          IN A 10 MINUTE PERIOD.

0447 PM    HEBRON                    ND   1.75 INCH HAIL

06/23/02   MORTON                         REPORTED BY STORM

                                          SPOTTER. VERY HEAVY

                                          RAIN REPORTED WITH THE

                                          STORM AND 30 TO 40 MPH

                                          WINDS.
Local storm report, Jun 23, 6:42 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

642 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0533 PM    10 N GLEN ULLIN           ND   .75 INCH HAIL

06/23/02   MORTON                         REPORTED BY STORM

                                          SPOTTER.

0607 PM    15 SE BISMARCK            ND   .88 INCH HAIL

06/23/02   BURLEIGH                       REPORTED BY OFF-DUTY

                                          NWS EMPLOYEE.

0621 PM    5 N WILTON                ND   FUNNEL CLOUD

06/23/02   MCLEAN                         REPORTED BY FIRE AND

                                          RESCUE.  FUNNEL LASTED

                                          LESS THEN A MINUTE THEN

                                          RETREATED BACK INTO THE

                                          CLOUDS.  STORM SPOTTER

                                          REPORTED A WALL CLOUD

                                          IN THE SAME VICINITY.
Local storm report, Jun 23, 7:08 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

708 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0705 PM    11 N WILTON               ND   2.5 INCH HAIL

06/23/02   BURLEIGH                       REPORTED BY PUBLIC.

                                          HAIL COVERING THE GROUND.
Local storm report, Jun 23, 7:12 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

712 PM CDT SUN JUN 23 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0710 PM    11 N WILTON               ND   2.75 INCH HAIL

06/23/02   BURLEIGH                       REPORTED BY PUBLIC.

                                          VERY HEAVY RAIN. 1.00

                                          INCH RECORDED PAST 30

                                          MINUTES.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:21 PM CDTSevere Thunderstorm WarningBISDunn, Mercer54 min
Jun 23, 7:57 PM CDTTornado WarningBISBurleigh33 min
Jun 23, 8:19 PM CDTSevere Thunderstorm WarningBISMcHenry, Ward56 min
Jun 23, 8:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Kidder61 min
Jun 23, 8:36 PM CDTTornado WarningBISMcHenry24 min
Jun 23, 8:46 PM CDTFlash Flood WarningBISMcHenry, Ward4 hr
Jun 23, 8:54 PM CDTSevere Thunderstorm WarningBISPierce36 min
Jun 23, 9:16 PM CDTSevere Thunderstorm WarningBISMcHenry59 min
Jun 23, 9:19 PM CDTSevere Thunderstorm WarningBISMcHenry56 min
Jun 23, 9:35 PM CDTSevere Thunderstorm WarningBISKidder, Stutsman55 min
Jun 23, 10:02 PM CDTSevere Thunderstorm WarningBISFoster, Wells58 min
Jun 23, 10:31 PM CDTSevere Thunderstorm WarningBISMcIntosh59 min
Jun 23, 10:59 PM CDTSevere Thunderstorm WarningBISFoster61 min
Jun 23, 11:25 PM CDTSevere Thunderstorm WarningBISRolette65 min
Jun 24, 12:28 AM CDTSevere Thunderstorm WarningBISRolette62 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.